×

zbMATH — the first resource for mathematics

Presence of minimal components in a Morse form foliation. (English) Zbl 1070.57016
Let \(M\) be a connected closed oriented manifold, \(\omega\) a Morse form on \(M\) (a closed 1-form with Morse singularities) and \({\mathcal F}_\omega\) the foliation defined by \(\omega\). The form’s singularities give little information on the foliation topology. Consider the map \([\omega]:H_1(M)\to\mathbb{R}\), \([\omega](z)=\int_z\omega\) and \(rk\,\omega\overset{\text{def}}=rk(\text{im}[\omega])\). Let \(\mathbb{H}_\omega\) be the group generated by homology classes of all compact leaves and \(\overline H_\omega=\{z\in H_1(M)\mid z\circ \overline H_\omega=0\}\). In this paper, the author obtains results for the presence of minimal components (non-compactifiable leaves) in a Morse form foliation. Theorem 1: “\({\mathcal F}_\omega\) has a minimal component iff \(\overline H_\omega\not\subseteq \text{Ker}[\omega]\).” In this paper, the author gives a sufficient condition simpler (practical) for the problem examined: Theorem 2: “Let \(h(M)\) be the maximum rank of an isotropic subgroup in \(H^1(M,\mathbb{Z})\). If \(rk\,\omega>h(M)\) then \({\mathcal F}_\infty\) has a minimal component.” If the form \(\omega\) is in general position (i.e. with all periods being incommensurable) the following result follows from Theorem 2: Theorem 3: “Let \(\omega\) be a Morse form in general position. If \(\cup:H^1(M,\mathbb{Z})\times H^1(M,\mathbb{Z})\to H^2(M,\mathbb{Z})\) is non-trivial then \({\mathcal F}_\omega\) has a minimal component.” Some important particular examples are studied, too.

MSC:
57R30 Foliations in differential topology; geometric theory
58K65 Topological invariants on manifolds
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Arnoux, P.; Levitt, G., Sur l’unique ergodicité des 1-formes fermées singulières, Invent. math., 84, 141-156, (1986) · Zbl 0577.58021
[2] De Leo, R., Existence and measure of ergodic foliations in the Novikov problem on semiclassical motion of electron, Russian math. surveys, 55, 1, 181-182, (2000) · Zbl 0984.37109
[3] Dynnikov, I., Geometry of stability zones in the Novikov problem on semiclassical motion of electron, Russian math. surveys, 54, 1, 21-60, (1999) · Zbl 0935.57040
[4] Henc”ˇ, D., Ergodicity of foliations with singularities, J. funct. anal., 75, 2, 349-361, (1987) · Zbl 0637.58021
[5] Latour, F., Existence de 1-formes fermées non singulierès dans une classe de cohomologie de de Rham, Inst. hautes études scient. publ. math., 80, 135-194, (1994) · Zbl 0837.58002
[6] Melnikova, I., Sufficient condition of non-compactifiability for a foliation on \(M_g^2\), Math. notes, 53, 3, 158-160, (1993)
[7] Melnikova, I., Maximal isotropic subspaces of a skew-symmetric bilinear map, Vestnik MGU, 4, 3-5, (1999) · Zbl 0957.57018
[8] I. Gelbukh, Structure of a Morse form foliation, submitted for publication · Zbl 1224.57010
[9] Novikov, S., The Hamiltonian formalism and a multivalued analog of Morse theory, Russian math. surveys, 37, 5, 1-56, (1982) · Zbl 0571.58011
[10] Novikov, S., The semiclassical electron in a magnetic field and lattice, Some problems of low dimensional “periodic” topology, geom. funct. anal., 5, 434-444, (1995) · Zbl 0853.57014
[11] Novikov, S.; Malcev, A., Topological phenomena in normal metals, Russian phys. surveys, 168, 3, 249-258, (1998)
[12] Pajitnov, A., The incidence coefficients in the Novikov complex are generically rational functions, Saint |St. Petersburg math. J., 9, 5, 969-1006, (1998)
[13] Tischler, D., On fibering certain foliated manifolds over \(S^1\), Topology, 9, 153-154, (1970) · Zbl 0177.52103
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.